CASE REPORT

Atropa belladonna and associated anticholinergic toxic syndrome: a case report

Ibrahim Karagoz, Murat Bilgi, Elif Boduc, Murat Pehlivan, Kubra Solmaz, Deniz Sahin, Haluk Savli, Gulali Aktas

Ibrahim Karagoz
Abant Izzet Baysal University Hospital, Department of Anesthesiology and Reanimation, Bolu, Turkey

Murat Bilgi
Abant Izzet Baysal University Hospital, Department of Anesthesiology and Reanimation, Bolu, Turkey

Elif Boduc
Abant Izzet Baysal University Hospital, Department of Internal Medicine, Bolu, Turkey

Murat Pehlivan
Abant Izzet Baysal University Hospital, Department of Internal Medicine, Bolu, Turkey

Kubra Solmaz
Abant Izzet Baysal University Hospital, Department of Anesthesiology and Reanimation, Bolu, Turkey

Deniz Sahin
Abant Izzet Baysal University Hospital, Department of Internal Medicine, Bolu, Turkey

Haluk Savli
Abant Izzet Baysal University Hospital, Department of Internal Medicine, Bolu, Turkey

Gulali Aktas
Abant Izzet Baysal University Hospital, Department of Internal Medicine, Bolu, Turkey. Email: draliaktas@yahoo.com
Online First: August 04, 2017 | Cite this Article
Karagoz, I., Bilgi, M., Boduc, E., Pehlivan, M., Solmaz, K., Sahin, D., Savli, H., Aktas, G. 2017. Atropa belladonna and associated anticholinergic toxic syndrome: a case report. Bali Medical Journal 6(3): S90-S92. DOI:10.15562/bmj.v6i3.673


Atropa belladonna causes poisoning by its anticholinergic effects. Excessive ingestion of this plant may cause peripheral anticholinergic effects, and moreover, a more severe clinical picture can be seen due to its central effects which can result in lethargy, coma or even death. In this article, we aimed to present a case with Atropa belladonna intoxication and to emphasize that Atropa belladonna poisoning should be kept in mind in cases with anticholinergic findings.

References

REFERENCES

Southgate HJ, Egerton M, Dauncey EA. Lessons to be learned: a case study approach Unseasonal severe poisoning of two adults by deadly nightshade (Atropa belladonna). J R Soc Promo Health 2000;120:127-30.

Lamminpaa A, Kinos M. Plant poisonings in children. Hum Exp Toxicol 1996;15:245-9.

Trabattoni G, Visintini D, Terzano G, Lechi A. Accidental poisoning with deadly nightshade berries: a case report. Human toxicology 1984;3:513-6.

Demirhan A, Tekelioğlu Ü, Yıldız İ, Korkmaz T, Bilgi M, Akkaya A. Atropa Bellodonna Fruit (Deadly Nightshade) Related Anticholinergic Toxic Syndrome: A Case Report. Türk Anest Rean Der Dergisi 2013;41:226-8.

Joshi P, Wicks AC, Munshi SK. Recurrent autumnal psychosis. Postgrad Med J 2003;79:239-40.

Brown DV, Heller F, Barkin R. Anticholinergic syndrome after anesthesia: a case report and review. American journal of therapeutics 2004;11:144-53.

Berdai MA, Labib S, Chetouani K, Harandou M. Atropa belladonna intoxication: a case report. The Pan African medical journal 2012;11:72.

Schneider F, Lutun P, Kintz P, Astruc D, Flesch F, Tempe JD. Plasma and urine concentrations of atropine after the ingestion of cooked deadly nightshade berries. Journal of toxicology Clinical toxicology 1996;34:113-7.

Caksen H, Odabas D, Akbayram S, et al. Deadly nightshade (Atropa belladonna) intoxication: an analysis of 49 children. Hum Exp Toxicol 2003;22:665-8.

Aykut Sarıtaş MK, Muhammed Murat Kurnaz. Three Geriatric Patients Presenting with Atropa Belladonna (Deadly Nightshade) Poisoning within 5 Days. Journal of Academic Emergency Medicine case reports 2014;5 161-4.

Heindl S, Binder C, Desel H, et al. [Etiology of initially unexplained confusion of excitability in deadly nightshade poisoning with suicidal intent. Symptoms, differential diagnosis, toxicology and physostigmine therapy of anticholinergic syndrome]. Deutsche medizinische Wochenschrift (1946) 2000;125:1361-5.

McEvoy GK. American hospital formulary service drug information: Pharmaceutical Press; 2013.


Article Views      : 31
PDF Downloads : 15